The compactness of interval routing

Cyril Gavoille, David Peleg

Research output: Contribution to journalArticlepeer-review

21 Scopus citations


The compactness of a graph measures the space complexity of its shortest path routing tables. Each outgoing edge of a node x is assigned a (pairwise disjoint) set of addresses, such that the unique outgoing edge containing the address of a node y is the first edge of a shortest path from x to y. The complexity measure used in the context of interval routing is the minimum number of intervals of consecutive addresses needed to represent each such set. minimized over all possible choices of addresses and all choices of shortest paths. This paper establishes asymptotically tight bounds of n/4 on the compactness of an n-node graph. More specifically, it is shown that every n-node graph has compactness at most n/4+o(n), and conversely, there exists an n-node graph whose compactness is n/4 - o(n). Both bounds improve upon known results. (A preliminary version of the lower bound has been partially published in Proceedings of the 22nd International Symposium on Mathematical Foundations of Computer Science, Lecture Notes in Comput. Sci. 1300, pp. 259-268, 1997.).

Original languageEnglish
Pages (from-to)459-473
Number of pages15
JournalSIAM Journal on Discrete Mathematics
Issue number4
StatePublished - Oct 1999
Externally publishedYes


  • Compact routing tables
  • Interval routing
  • Random graphs
  • Shortest path


Dive into the research topics of 'The compactness of interval routing'. Together they form a unique fingerprint.

Cite this